The last three days I have literally bolted out of bed before 6am, wide awake. 5:55am today. went to bed around 2am. highly unusual for me. As I’ve stated before, I never awake until 9, 10 or 11ish unless I have to be somewhere. and it’s not uncommon at all (actually happens very frequently) to wake before the sun rises when I’m on a shoot. but I’m not working. I’m unemployed and suddenly after 35 years of being nocturnal, I am a morning person and not sleeping. Is this part of life, getting older? or is it the Celexa? I’m going with the latter because the ‘morning person’ thing began shortly after I started taking the Celexa. My face and body are bloated and I’m feeling, well, depressed. So much for antidepressants. I’ve always thought if I need to be medicated it should be a mood stabilizer but alas, I hit a plateau with the Lamictal last winter and could no longer afford my prescription at 171/month.
So, it seems we (those with a mental illness) have four choices:
1) Antipsychotics: Seroquel, Zyprexa, Abilify, Risperdal, Geodon, etc..
nasty side effects and who knows what kind of long term risks. I was a zombie on Seroquel, I gained 50 pounds in less than two months and it leads to diabetes. I recently had bizarre side effects on Abilify. Anyway, all sorts of lawsuits against the makers of these drugs. enough said.
2) Antidepressants: Lexapro, Prozac, Paxil, Wellbutrin, Effexor, Celexa, Zoloft, Cymbalta, Serzone, etc…
a plethora of side effects ranging from insomnia, weight gain, headache, nausea, dry mouth, sweating, sleepiness, diarrhea or constipation, loss of libido, loss of coordination and memory loss. I’m sure I am forgetting some but that would be due to my “memory loss” thanks to these meds. My swain took Serzone for years for his anxiety, he figured, sure, it might destroy my liver but it gets me out of the house and functioning. How is that fair? It’s hard to find these days and he no longer takes it.
3) Mood Stabilizers: Lamictal, Depakote, Lithium, etc.
I love crazymeds description of Depakote’s cons: You’ll get fat, bald, tired, confused, uninterested in sex, unable to hold your liquor and everything will give you heartburn and/or the runs. Sounds like a real great time, no thanks!
4) Eastern Medicine, supplements, diet, exercise, etc.
It is my greatest hope that someday I can afford Eastern Medicine on a consistent basis and find the motivation to eat well, exercise, etc. but until then, what? For now, I will continue the Celexa and Xanax unless my doctor has a better idea when I see her on Monday. But I have no doubt, she, like most of my other psychiatrists, psychologists and internists in the past, do not know my body or these medications better than I do. I have nothing but time for research. And the pharmaceutical companies aren’t paying me to pimp their drugs.
Research=knowledge. Knowledge opens your eyes to other possibilities and other paths. and mostly, knowledge slaps you in the face with the cold, hard reality that none of these medications work more than short-term in my opinion. and they make us sicker, which is why so many of us are prescribed numerous meds to deal with the side effects from the other meds.
Our rent is due in 6 days. At this point, I don’t think we’ll be able to pay it unless some miracle happens and so I’m still accepting donations (paypal button at the top right sidebar) My sincere thanks to the two people that did donate, a complete stranger donated one dollar and it brought tears to my eyes. And a new reader donated $42.00. I will be forever grateful to you both. The holidays are over and in order to get through these next 6 days I am going to up my Xanax dosage, I don’t see another option. Otherwise, it will lead me to a dark, ugly place and I do not want to go back there. Speaking of which, I will say one nice thing about some of the medications listed above-they do work temporarily in some cases. Late Nov/Early December, I was having suicidal thoughts for the first time in 11 plus years. The Abilify, Celexa or Xanax did get me out of that place, but I CANNOT go back. I’m too fragile right now.